Mayo Clinic Connect
Has anyone weened off their anti-rejection meds due to side effects — IF so-HOW?
@bosco17 Hi and Welcome to Connect. My transplant was a Heart and not a liver but I would not advise lowering your meds without your Doctor's ok. I can tell you it is possible to either change meds or reduce meds but i would be concerned if done and you end up rejecting. I did last year go thru some GI issues with cdiff, Intestine tear i think they called it plus Parvo-B19 and a virus in my lungs at the same time. Because the the parvo was causing my blood counts to be low they took me off one of my immosupprests and lowered the other. This was to allow my immune system to help with the viruses. But i was in the hospital at the time monitoring my level of Tacrolinus (the only one i was on) to insure it didn't get to low. And also as a note i have never had any rejection issues in the 1.5 years out at the time
Now a year later i am still only on one but it was monitored very close since then. I also get a infusion each month of previgen to keep the viruses at bay.
Sorry for the long responce but I just wanted you to see the background and why they lowered it. So my point was it is possible but not ideal and done under close supervision. I also would add there are many treatments for GI issues, for my cdiff which can come back they have me on antibiotics and i also take probiotics to insure good gut health. I can relate to having a GI issue and its not fun. But now a year later it is a memory. I would definitely bring your concerns to you team for at least if it was at a Mayo Clinic they are great about follow-up care after a transplant. Keep us updated and please ask any questions you may have.
Have a Blessed Day
Liked by Colleen Young, Connect Director, Amanda Burnett, Connect Moderator, John, Volunteer Mentor, JK, Alumna Mentor ... see all
Is anyone experiencing bad GI side effects from immunno drugs. Eg; Ulcerative Colitis and stomach ulcers w/ GERD
Jump to this post
I've never had any, but they can mess with your Gi tract.
@bosco17 Welcome to Mayo Connect. I see you also posted another discussion about antirejection meds and withdrawing from them, that @danab responded to.
May I suggest you check with your transplant team for their thoughts on GI upset. Sometimes a patient can take a medication for years with no problem, then the formulary changes, or your medication list changes, or another factor may cause new side effects. I don't think a transplant center wants to see their successful surgeries to be thwarted by non-compliance of the patient!
Please let me know what you decide to do, would you?
Hi @bosco17, you will see that I added your new discussion about immuno-supressants to the one you had already started. I encourage members to keep same topic conversations all in one discussion so both you and other members don't get lost in which conversation you are participating in. This benefits you by only having to reply in one place about the side effects of these drugs.
I agree with Ginger that if you are having these side effects it is definitely important to contact your care team. When did you have your transplant and how long have you been on the medication?
Liked by John, Volunteer Mentor, JK, Alumna Mentor, Ginger, Volunteer Mentor
Dana – well said! Certainly situations like yours with a virus can call for doctor's to change immune suppressant meds short term in order to fight something off but it's only advisable under close watch! I'm also fairly sure that if you reject an organ due to non- compliance with meds it can hurt your chances of qualifying for another organ in the future.
Liked by Colleen Young, Connect Director, JK, Alumna Mentor, Ginger, Volunteer Mentor, Dana, Volunteer Mentor
Are we being kept on immunosuppressants so big pharm can make billions?
Here is what the National Kidney Foundation says about immunosuppressants
What are immunosuppressants used for?
When you get a kidney transplant, your body knows that the new kidney is foreign (that is, not originally part of your body). Your body will attack the new kidney and try to damage or destroy it. The immunosuppressant drugs suppress your body's ability to do this. The goal is to adjust these drugs to prevent rejection and to minimize any side effects of the drugs.
If you go to this link you will find some more information about immunosuppressant medications. https://www.kidney.org/atoz/content/immuno#
Bosco17, You have mentioned GI problems recently. Are these problems new since your transplant? Do you think that the immunosuppressant meds are the cause? What are your doctors saying about it?
Liked by Colleen Young, Connect Director, Ginger, Volunteer Mentor
I just realized that you are a liver transplant patient. However, do not worry because all of us with organ transplants take immunosuppressant medications for the same reason – to protect our organs from rejection and potential organ failure.
Here is what the UNOS Transplant website has to say:
"One of the most important aspects of protecting your transplant is the medications prescribed to you. By weakening or reducing your immune system’s responses to foreign material, anti-rejection medications reduce your immune system’s ability to reject a transplanted organ. These drugs also allow you to maintain enough immunity to prevent overwhelming infection."
I am sharing the link so you can read more about immunosuppressant medications. https://transplantliving.org/after-the-transplant/preventing-rejection/post-transplant-medications/
Liked by JK, Alumna Mentor, Ginger, Volunteer Mentor
Could be Cellcept causing U.C. ! Havn't got an answer yet
If you were a good match to the donor ,I was told by a very prominent Dr that your body will no longer attack the transplanted liver after 10 yrs your body will recongnize the organ as your own. Now I realize this will not work for everyone and if you do try weening down it should be under the care of your transplant team
@rosemarya That's an excellent resource. I just looked up prednisone though, and interestingly, it does not mention that it causes bone loss! I didn't know that or I would have been pro-active in getting enough calcium and vitamin D but from what I have learned that's pretty common knowledge.
@bosco17 Doctors are human and they can have varying opinions but I have never heard of any saying that a transplant patient can get off of their immunotherapy after 10 years if it's a good match. It's a big risk to take. Certainly, if it is something you plan to do you should discuss it with your transplant team so they can get lab work more frequently for a while until they know you are all set.
@bosco17 – There are strict laws in place in and outside the US with severe penalties that prevent drug companies from providing financial incentives to doctors. They have no reason to prescribe unnecessary medications. The studies I’ve seen so far indicate some can be weaned off, others can’t, and there isn’t data to determine who can without going into rejection. Basically it’s Russian roulette unless you are being closely monitored and they can (hopefully) reverse it before there’s permanent damage. I recommend you volunteer for a research study if you want to try. Otherwise there’s a good chance you will be denied a re-transplant due to noncompliance if it goes wrong.
version 126.96.36.199.3.2Page loaded in 1.993 seconds